Alert archive / Hawaii / High Surf Warnings in 2011

High Surf Warning 6, NWS Honolulu, HI

February 6, 2011Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Feb 6, 2011, 7:59 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Feb 6, 2011, 6:00 PM HST. It was in force for 46 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2011, 7:59 AM HST (17:59 UTC)
In effect from
Feb 6, 2011, 6:00 PM HST
Expired
Feb 8, 2011, 3:31 PM HST
In force
46 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 6.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2011-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2011-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WHHW40 PHFO 061759
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
759 AM HST SUN FEB 6 2011

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI
AND OAHU...AND FOR NORTH FACING SHORES OF MOLOKAI AND MAUI THROUGH 6
PM TODAY...
...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI
AND OAHU...AND FOR NORTH FACING SHORES OF MOLOKAI AND MAUI FROM 6 PM
TODAY UNTIL 6 PM MONDAY...

.A NEW NORTHWEST SWELL WILL REACH KAUAI OVERNIGHT...AND SPREAD
DOWN THE ISLAND CHAIN. THIS WILL CAUSE SURF TO RISE ABOVE WARNING
LEVELS ALONG THE AFFECTED SHORES.

HIZ001>003-006>008-012-013-017-019-020-070600-
/O.NEW.PHFO.SU.W.0006.110207T0400Z-110208T0400Z/
/O.CON.PHFO.SU.Y.0011.000000T0000Z-110207T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
759 AM HST SUN FEB 6 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
MONDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM THIS EVENING. A
HIGH SURF WARNING IS IN EFFECT FROM 6 PM THIS EVENING UNTIL 6 PM MONDAY.

* SURF...TODAY...WAVE HEIGHTS WILL BE 15 TO 20 FEET ALONG NORTH
  AND WEST FACING SHORES OF KAUAI AND NIIHAU...14 TO 18 FEET ALONG
  NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...AND 10 TO 14 FEET
  ALONG WEST FACING SHORES OF OAHU. SURF ALONG ALL AFFECTED SHORES
  WILL RISE TONIGHT AS THE NEW SWELL ARRIVES...RAISING SURF TO
  WARNINGS LEVELS. 

* TIMING...THE CURRENT NORTHWEST SWELL WILL CONTINUE A SMALL
  DECLINE TODAY...BUT REMAIN ABOVE ADVISORY LEVELS. A NEW
  NORTHWEST SWELL WILL REACH THE ISLANDS OVERNIGHT...BRINGING SURF
  TO WARNING LEVELS MONDAY. THIS NEXT SWELL WILL PEAK MONDAY
  NIGHT...AND THEN SLOWLY SUBSIDE...BUT REMAIN ABOVE ADVISORY
  LEVELS THROUGH TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT LARGE BREAKING WAVES...DANGEROUS
RIP CURRENTS AND LOCALIZED BEACH EROSION WILL AFFECT BEACHES IN
THE ADVISORY AREA.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$
8 follow-up statements
996 
WHHW40 PHFO 070147
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
347 PM HST SUN FEB 6 2011

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI AND OAHU...AND FOR NORTH FACING SHORES OF MOLOKAI AND MAUI
THROUGH 6 PM TODAY...
...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI AND OAHU...AND FOR NORTH FACING SHORES OF MOLOKAI AND MAUI
FROM 6 PM TODAY UNTIL 6 PM MONDAY...

.A NEW NORTHWEST SWELL WILL REACH KAUAI OVERNIGHT...AND SPREAD
DOWN THE ISLAND CHAIN. THIS WILL CAUSE SURF TO RISE ABOVE WARNING
LEVELS ALONG THE AFFECTED SHORES.

HIZ001>003-006>008-012-013-017-019-020-071400-
/O.CON.PHFO.SU.W.0006.110207T0400Z-110208T0400Z/
/O.CON.PHFO.SU.Y.0011.000000T0000Z-110207T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
347 PM HST SUN FEB 6 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM THIS EVENING. A
HIGH SURF WARNING IS IN EFFECT FROM 6 PM THIS EVENING UNTIL 6 PM
MONDAY.

* SURF...WAVE HEIGHTS WILL INCREASE OVERNIGHT AND MONDAY TO 20 TO
  30 FT ALONG THE NORTH AND WEST FACING SHORES OF KAUAI AND
  NIIHAU...20 TO 25 FEET ALONG NORTH FACING SHORES OF
  OAHU...MOLOKAI AND MAUI...AND 15 TO 20 FEET ALONG WEST FACING
  SHORES OF OAHU. 

* TIMING...A NEW NORTHWEST SWELL WILL BUILD OVER THE ISLANDS
  TONIGHT...WITH SURF EXPECTED TO REACH WARNINGS LEVELS MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT LARGE BREAKING WAVES...DANGEROUS
RIP CURRENTS AND LOCALIZED BEACH EROSION WILL AFFECT BEACHES IN
THE ADVISORY AREA.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$
453 
WHHW40 PHFO 070344
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
544 PM HST SUN FEB 6 2011

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI AND OAHU...AND FOR NORTH FACING SHORES OF MOLOKAI AND MAUI
6 PM MONDAY...

.A NEW NORTHWEST SWELL WILL REACH KAUAI OVERNIGHT...AND SPREAD
DOWN THE ISLAND CHAIN. THIS WILL CAUSE SURF TO RISE ABOVE WARNING
LEVELS ALONG THE AFFECTED SHORES.

HIZ001>003-006>008-012-013-017-019-020-071545-
/O.CAN.PHFO.SU.Y.0011.000000T0000Z-110207T0400Z/
/O.CON.PHFO.SU.W.0006.110207T0400Z-110208T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
544 PM HST SUN FEB 6 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...
...HIGH SURF ADVISORY IS CANCELLED...

A HIGH SURF WARNING IS IN EFFECT UNTIL 6 PM MONDAY.

* SURF...WAVE HEIGHTS WILL INCREASE OVERNIGHT AND MONDAY TO 20 TO
  30 FT ALONG THE NORTH AND WEST FACING SHORES OF KAUAI AND
  NIIHAU...20 TO 25 FEET ALONG NORTH FACING SHORES OF OAHU...
  MOLOKAI AND MAUI...AND 15 TO 20 FEET ALONG WEST FACING SHORES
  OF OAHU.

* TIMING...A NEW NORTHWEST SWELL WILL BUILD OVER THE ISLANDS
  TONIGHT...WITH SURF EXPECTED TO REACH WARNINGS LEVELS MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$
204 
WHHW40 PHFO 071344
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
344 AM HST MON FEB 7 2011

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI
THROUGH 6 PM TODAY...

.A NORTHWEST SWELL WILL GENERATE WARNING LEVEL SURF STARTING THIS MORNING.

HIZ001>003-006>008-012-013-017-019-020-080245-
/O.CON.PHFO.SU.W.0006.000000T0000Z-110208T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
344 AM HST MON FEB 7 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...HEIGHTS WILL INCREASE TODAY TO 20 TO 30 FT ALONG THE
  NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...20 TO 25 FEET
  ALONG NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...AND 15 TO
  20 FEET ALONG WEST FACING SHORES OF OAHU AND MOLOKAI.

* TIMING...A NORTHWEST SWELL WILL BUILD TODAY...PEAK TONIGHT...THEN
  GRADUALLY DECLINE THROUGH THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$
948 
WHHW40 PHFO 080138
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 PM HST MON FEB 7 2011

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI
THROUGH 6 PM TODAY...

.A LARGE NORTHWEST SWELL WILL CONTINUE TO GENERATE WARNING LEVEL
SURF THROUGH TUESDAY.

HIZ001>003-006>008-012-013-017-019-020-081445-
/O.EXT.PHFO.SU.W.0006.000000T0000Z-110209T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
338 PM HST MON FEB 7 2011

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 PM HST TUESDAY. 

* SURF...HEIGHTS WILL BE 20 TO 30 FT ALONG NORTH AND WEST FACING
  SHORES OF KAUAI AND NIIHAU...20 TO 25 FEET ALONG NORTH FACING
  SHORES OF OAHU...MOLOKAI AND MAUI...AND 15 TO 20 FEET ALONG
  WEST FACING SHORES OF OAHU AND MOLOKAI.

* TIMING...THE BUILDING NORTHWEST SWELL WILL PEAK TONIGHT...THEN
  GRADUALLY DECLINE THROUGH THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

BRAVENDER
589 
WHHW40 PHFO 080150 CCA
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
338 PM HST MON FEB 7 2011

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI
THROUGH 6 PM TUESDAY...

.A LARGE NORTHWEST SWELL WILL CONTINUE TO GENERATE WARNING LEVEL
SURF THROUGH TUESDAY.

HIZ001>003-006>008-012-013-017-019-020-081445-
/O.EXT.PHFO.SU.W.0006.000000T0000Z-110209T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
338 PM HST MON FEB 7 2011

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 PM HST TUESDAY. 

* SURF...HEIGHTS WILL BE 20 TO 30 FT ALONG NORTH AND WEST FACING
  SHORES OF KAUAI AND NIIHAU...20 TO 25 FEET ALONG NORTH FACING
  SHORES OF OAHU...MOLOKAI AND MAUI...AND 15 TO 20 FEET ALONG
  WEST FACING SHORES OF OAHU AND MOLOKAI.

* TIMING...THE BUILDING NORTHWEST SWELL WILL PEAK TONIGHT...THEN
  GRADUALLY DECLINE THROUGH THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

BRAVENDER
762 
WHHW40 PHFO 080450
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
650 PM HST MON FEB 7 2011

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

HIZ001>003-006>008-012-013-017-019-020-081800-
/O.CON.PHFO.SU.W.0006.000000T0000Z-110209T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
650 PM HST MON FEB 7 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY. 

* SURF...HEIGHTS WILL BE 25 TO 35 FEET ALONG NORTH AND WEST
  FACING SHORES OF KAUAI AND NIIHAU...20 TO 30 FEET ALONG NORTH
  FACING SHORES OF OAHU...MOLOKAI AND MAUI...AND 15 TO 20 FEET
  ALONG WEST FACING SHORES OF OAHU AND MOLOKAI.

* TIMING...THE BUILDING NORTHWEST SWELL WILL PEAK TONIGHT...THEN
  GRADUALLY DECLINE THROUGH THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS AND BEACH EROSION.

&&

$$

HIZ023-026-081800-
/O.NEW.PHFO.SU.Y.0012.110208T0450Z-110209T0400Z/
KONA-KOHALA-
650 PM HST MON FEB 7 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY. 

* SURF...HEIGHTS WILL BE 6 TO 10 FEET ALONG PORTIONS OF THE WEST
  FACING SHORES OF THE BIG ISLAND EXPOSED TO A LARGE WEST
  NORTHWEST SWELL.

* TIMING...THE BUILDING WEST NORTHWEST SWELL WILL PEAK LATE
  TONIGHT...THEN GRADUALLY DECLINE THROUGH TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LARGE BREAKING WAVES...DANGEROUS
RIP CURRENTS AND LOCALIZED BEACH EROSION.

&&

$$

HOUSTON
118 
WHHW40 PHFO 081330
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST TUE FEB 8 2011

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

HIZ001>003-006>008-012-013-017-019-020-090230-
/O.CON.PHFO.SU.W.0006.000000T0000Z-110209T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
330 AM HST TUE FEB 8 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...HEIGHTS WILL BE 20 TO 30 FEET ALONG NORTH AND WEST FACING
  SHORES OF KAUAI AND NIIHAU...20 TO 25 FEET ALONG NORTH FACING
  SHORES OF OAHU...MOLOKAI AND MAUI...AND 15 TO 20 FEET ALONG WEST
  FACING SHORES OF OAHU AND MOLOKAI.

* TIMING...THE NORTHWEST SWELL WILL GRADUALLY DECLINE BELOW
  WARNING LEVELS LATER TODAY...BUT WILL REMAIN ABOVE THE HIGH SURF
  ADVISORY THRESHOLDS THROUGH WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS AND BEACH EROSION.

&&

$$

HIZ023-026-090230-
/O.CON.PHFO.SU.Y.0012.000000T0000Z-110209T0400Z/
KONA-KOHALA-
330 AM HST TUE FEB 8 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...HEIGHTS WILL BE 6 TO 9 FEET ALONG PORTIONS OF THE WEST
  FACING SHORES OF THE BIG ISLAND EXPOSED TO THE LARGE WEST
  NORTHWEST SWELL.

* TIMING...THE WEST NORTHWEST SWELL WILL GRADUALLY DECLINE
  THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LARGE BREAKING WAVES...DANGEROUS
RIP CURRENTS AND LOCALIZED BEACH EROSION.

&&

$$

HOUSTON
096 
WHHW40 PHFO 090131
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST TUE FEB 8 2011

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST
FACING SHORES OF THE BIG ISLAND...

HIZ001>003-006>008-012-013-017-019-020-091445-
/O.CAN.PHFO.SU.W.0006.000000T0000Z-110209T0400Z/
/O.EXB.PHFO.SU.Y.0012.000000T0000Z-110210T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
331 PM HST TUE FEB 8 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...SURF WILL BE 12 TO 18 FEET OVERNIGHT AND 10 TO 15 FEET ON
  WEDNESDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. SURF WILL BE
  10 TO 15 FEET OVERNIGHT AND 8 TO 12 FEET ON WEDNESDAY FOR WEST
  FACING SHORES OF OAHU AND MOLOKAI.

* TIMING...THE SWELL WILL GRADUALLY DECLINE TONIGHT AND WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

HIZ023-026-091445-
/O.EXT.PHFO.SU.Y.0012.000000T0000Z-110210T0400Z/
KONA-KOHALA-
331 PM HST TUE FEB 8 2011

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY.

* SURF...HEIGHTS WILL BE 6 TO 9 FEET ALONG PORTIONS OF THE WEST 
  FACING SHORES OF THE BIG ISLAND EXPOSED TO THE LARGE WEST 
  NORTHWEST SWELL. 

* TIMING...THE SWELL WILL GRADUALLY DECLINE ON WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LARGE BREAKING WAVES...DANGEROUS
RIP CURRENTS AND LOCALIZED BEACH EROSION.

&&

$$

BURKE

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Feb 6, 3:30 AM HST, 4 hours 29 minutes earlier.

Area forecast discussion, Feb 6, 3:30 AM HST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST SUN FEB 6 2011

.SYNOPSIS...
A FRONT IS EXPECTED TO REACH KAUAI LATE TODAY AND CONTINUE TO SLOWLY
MOVE TOWARDS OAHU. THE FRONT WILL THEN STALL AND WEAKEN NEAR OAHU ON
MONDAY. SHOWERS ALONG AND AHEAD OF THE FRONT MAY BE LOCALLY HEAVY.
LEFTOVER MOISTURE FROM THE FRONT WILL RIDE IN ON TRADES TUESDAY AND
EARLY WEDNESDAY. WINDS WILL SWITCH BACK TO SOUTHERLIES AGAIN
BEGINNING WEDNESDAY AHEAD OF ANOTHER FRONT WHICH WILL APPROACH THE
ISLANDS LATE NEXT WEEK.

&&

.DISCUSSION...
A FRONT 150 MILES OR SO NORTHWEST OF KAUAI APPEARED TO STALL
OVERNIGHT. HOWEVER...A REINFORCING FRONT FARTHER TO THE WEST SHOULD
GIVE THE ONE NEAR THE ISLANDS A BOOST EASTWARD LATER TODAY. BROKEN
TO OVERCAST MIDDLE AND HIGH CLOUDS AHEAD OF THE FRONT SPREAD
EASTWARD ACROSS KAUAI AND OAHU YESTERDAY AFTERNOON...THEN CONTINUED
TO SPREAD EASTWARD WHILE THINNING OVER MAUI COUNTY OVERNIGHT. SOUTH
TO SOUTHEASTERLY FLOW PERSISTS ACROSS LOCAL WATERS NEAR THE SURFACE.
CONVERGENCE WITHIN THE SOUTHERLY FLOW HAS PRODUCED SCATTERED
MODERATE TO OCCASIONALLY HEAVY SHOWERS SOUTH OF KAUAI. THESE WILL
MOVE ACROSS THAT ISLAND FROM TIME TO TIME TODAY...SPREADING EASTWARD
AS THE FRONT MOVES IN.

THERE ARE FEWER UNCERTAINTIES IN THE RAINFALL FORECAST FOR THE NEXT
FEW DAYS VERSUS LAST EVENING. OUR FORECAST CONTINUES TO CALL FOR THE
FRONT TO REACH KAUAI LATE TODAY...THEN SLOWLY MOVE TOWARDS OAHU
BEFORE STALLING ON MONDAY. MODELS REMAIN IN GOOD AGREEMENT ABOUT THE
TIMING OF THE FRONTAL ENCOUNTER AS WELL AS A BRIEF RETURN TO
POST-FRONTAL NORTHEASTERLIES INTO EARLY WEDNESDAY. HOWEVER...WITH
THE LATEST RUNS...GFS AND ECMWF ARE ALSO NOW IN AGREEMENT ON DRIER
CONDITIONS TUESDAY AND AFTERWARD. ALL THUNDERSTORM CONSIDERATIONS
HAVE CEASED AS HAVE HEAVY RAIN CONSIDERATIONS AFTER TUESDAY. ISLANDS
AND WATERS EAST OF OAHU WILL SEE A COMBINATION OF SHOWERS PRODUCED
BY CONVERGENCE WITHIN THE PREFRONTAL SOUTHEASTERLIES AND SHOWERS
BROUGHT IN BY RETURNING EASTERLIES MONDAY AND TUESDAY.

MODERATE TO STRONG PREFRONTAL SOUTHERLY SURFACE WINDS ARE PICKING UP
OVER AND NEAR KAUAI AND OAHU THIS MORNING...WITH 25 TO 30 MPH WINDS
NOTED NEAR 3000 FEET ON THE LIHUE VAD WIND PROFILE AT 3 AM. WIND
GRIDS HAVE BEEN MODIFIED TO INCLUDE GUSTY DOWNSLOPE WINDS ALONG THE
NORTH AND NORTHEAST SLOPES OF KAUAI AND OAHU THROUGH TODAY.

WHILE REDUCED IN COVERAGE AND PROBABILITY IN THE GRIDS...SHOWERS
WILL NEVERTHELESS REMAIN IN THE FORECAST FROM TUESDAY THROUGH THE
REST OF THE FORECAST PERIOD AS YET ANOTHER FRONT IS EXPECTED TO
APPROACH FROM THE NORTHWEST BY NEXT WEEKEND. TIMING AND PLACEMENT OF
THE FRONT IS STILL UNCERTAIN...AND FURTHER MODEL RUNS WILL BE NEEDED
BEFORE CONFIDENCE BUILDS.

&&

.MARINE...
THE CURRENT LARGE NORTHWEST SWELL IS BRINGING ADVISORY LEVEL SURF TO
THE NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI AND OAHU AS WELL
AS ALONG NORTH FACING SHORES OF MOLOKAI AND MAUI. SURF ASSOCIATED
WITH THIS SWELL IS EXPECTED TO SLOWLY DECLINE TODAY...BUT ANOTHER
LARGE SWELL IS EXPECTED TO ARRIVE MONDAY. THE HIGH SURF ADVISORY AND
THE SMALL CRAFT ADVISORY ARE IN EFFECT THROUGH 6 PM SUNDAY...BUT
WILL LIKELY BE EXTENDED LATER TODAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FROM EARLY SATURDAY MORNING THROUGH SUNDAY FOR
NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI AND OAHU...AS WELL AS
FOR NORTH FACING SHORES OF MOLOKAI AND MAUI.

SMALL CRAFT ADVISORY FROM EARLY SATURDAY MORNING THROUGH SUNDAY FOR
WATERS AROUND KAUAI...KAUAI AND KAIWI CHANNELS...AS WELL
AS FOR WINDWARD OAHU AND WINDWARD MAUI COUNTY WATERS.

&&

POWELL

Nearby

High Surf Warnings in Hawaii, 2011Every high surf warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.